Sherry Kent from Calgary Canada shared on Facebook a photo of her son Michael, who overdosed on fentanyl.
According to Kent, Michael was not an addict, and he died from making a “mistake that cost him his life.” She claims that fentanyl is killing between five and seven people each day in Canada.
Losing her son after a deadly mistake
Just three weeks ago, Sherry had updated a photo of her and Michael, who was just 22 years old. According to an interview with CBC, Michael had run into a man who offered him drugs. His sister forced him to say no, but in the following days, Michael sneaked out to meet him.
Michael and the pusher went to a nearby store, on the same street where Michael was living at the moment. They entered the store’s bathroom and snorted what the man said was “really strong heroin.”
Both took the drugs, and the event ended up with the man ditching Michael unconscious in the bathroom. Apparently, the man panicked, and 20 minutes later he decided to look for help. He reached out to the store owners who unlocked the door and checked up on Michael. The young man was already dead from what paramedics determined was a cardiac arrest.
He was put in an ambulance that drove him to the hospital and was placed immediately on life support. Michael was pronounced dead on March 21, a week after he decided to take the drugs with the shadowy man. Michael’s organs were donated, which would allow at least five other people to benefit from his young life. Doctors believe that Michael’s death was from fentanyl overdose, as there are many similar cases.
Sherry stated that it was perhaps the toughest moment of her life, mainly because she was aware of her son having used marijuana in previous months, although he was going through an abstinence period and had resisted using any drugs for four months. She also said that if a Naloxone kit would have been available at the store at the time of the event, Michael’s death could have been prevented.
Naloxone kits help save stop opioid overdoses
Naloxone kits are emergency packs designed to help to avoid opioid overdoses. The kits are provided to anyone who may be at risk of suffering from an opioid overdose or are likely to witness one. They are meant for family and friends of addicts that may be able to act as first responders. They are available through many different harm reduction groups such.
Naloxone kits can be put together by anyone. They should contain about ten syringes with 1 milliliter of injectable naloxone with various point lengths of at least 1 inch long, as they should be able to reach the muscle. The kit should also include a rubber band, alcohol pads, rubber gloves, and an educational insert so anyone with the equipment at hand can make use of it, including overdose and risk prevention strategies, instructions on how to respond to an overdose and administering naloxone. The kit could also include naloxone in its nasal spray form, commercialized as NARCAN.